Just wanted to hear your thoughts and opinions on my situation. So one morning I wake up and my right ear is extremly painful. 6 hours later my ear ruptures and fluid begins to leak out. The fluid is a clear color. The next morning my left ear is extremly painful and it too ruptures however the left ear does not drain as much fluid plus the fluid is mostly blood. Now my right ear is beginning to drain very yellow pus like fluid. While my left ear is mainly bloody. I go and see 2 different urgent care doctors that prescribe antibiotics, ear drops, nasal steroid spary as well as oral steroids. The problem is each day when I wake up my hearing is less and less. Its been thr 4th day since the rupture as well as my 4th day of all the medicine and its not gettinv better. If it continues by tomorroe I will not be able to hear anything. Shouldnt my hearing get better each day and not worse? Has anyone had this same experience? Is this typical?
Right ear drains all day long first it was clear now its straight yellow Left ear drains very little and is bright red blood or pus with blood mixture. Everyday I wake I lose more of my hearing.
For thr doctors on this board what is your take. What would be the worse case senario?
For the members on this board with similar experience did you regain hearing if so how long did it take. Did you guys also experience more hearing loss each day after the rupture?
Because of the christmas holidays I can not schedule appointment with ent until the 26th. Any help and advicd is greatly appreciated. Thank you.
Your eardrums ruptured for two reasons: infection and middle ear pressure. Assuming you are still on oral antibiotics and an APPROPRIATE eardrop (What are you taking? Not all eardrops can be used when the eardrum has ruptured), you are most likely well-covered, but healing is going to take time.
Fluctuating hearing good also be due to several things. The ear canal may be clogged with blood, pus, ear wax, or retained (thick) middle ear fluid. Don't try to clean it out...this should only be done by the ENT, so make that appointment tomorrow.
There is nothing typical when it comes to ears....every person is different, so another person's experience is not likely to be applicable to you.
Dr. Moser first I would like to say thank you and merry christmas. Means alot that you replied to my post on christmas day. Yes I am taking 500mg oral ciprofloxacin 2 times a day. The ear drops I am taking is called ciprodex( ciprofloxacin .3% and dexamethasone .1%) would you say these are typical antibiotics for my condition? First thing tomorrow morning I am seeing the ent. The pain still comes and goes, especially when I am active and get my heart rate up the ear tends to get achey when that happens I sit down and try to relax.
I think what bothers me the most is not being able to hear and the constant ringing and the sound of my heart/blood pulsating in my head. I will never take my hearing for granted agian.
My urgentcare doctor said in 20 years of practice he has never seen someone my age(29) have such a sudden double eardrum rupture
Hi Dr. Mosher...sorry it was not letting me post. so i had to do a test post.
I have a concern about a ruptured ear drum with an ear infection about 1 1/2 week ago, I am a 40 y.o. male..I drove myself to the ER after clear bloody liquid coming from my left ear during the night. The attending doctor in the ER gave me 875mg of Amox-Clav twice a day for 10 days for mastoiditis..after taking the medication for two days I have tinnitus (very loud ringing).I researched on the internet on one of the sites it said the drug the doctor prescribed (Amox-Clav) can cause tinnitus.I went to the ENT last thursday for follow-up and he gave me Ciprodex ear drops..when i put the drops in my ear,I press down on the soft cartilage part of the ear so it can travel down the ear canal..I can "taste" the medicine going down my throat. Does that mean my ear drum is not healed yet and the medication in entering the inner ear and into my throat? which, I also researched the Ciprodex is another drug that can induce tinnitus? I am worried sick about the tinnitus will never go away...If in fact,my tinnitus is drug induced, will it be less likely that it will go away? i have the link for the website below. I can say that you are heaven sent Dr. Moser...taking the time to hear all the peoples problems when they are so confused during this period of their lives! God bless you!
read through the threads here about tinnitus..it's a shame most people don't report back on their progress and let us know the outcome of the tinnitus is/was. I sure hope ALOT of people recovered from it...including youself, Dr Moser!
Goodluck to you as well. I saw the ENT today, did not ask him about the tinnitus which i will ask him tomorrow i have a follow up. The good news is that i should regain my hearing in next 10plus days. Here is what he said:
Basically my left ear was clogged with pus in front and behind the eardrum, so the ciprodex was not reaching the eardrum or middle ear. So the ENT used some vacuum device to suck out wax and any kind of build up in the ear. He told me that it was just bad luck on my part that my allergies caused bacteria to get up the Eustachian tube and cause a middle ear infection. He told me the my eardrums have very small tears and it should not be anything to worry about. The problem was the blockage in the canal was not letting the medicine get to where it needed to be. Tomorrow morning he will be vacuuming out my ears again and checking to see progress. I will ask him about the tinnitus, because i have the something very loud ringing/frequency that will not stop.
It has never been my personal experience that amox-clauv or Ciprodex CAUSES tinnitus. During studies, if some comes down with stinky feet, they have to include it in the list of possible side effects. If someone gets a headache during a drug trial, they are required to list it, even though it may have just been a coincidence. We all know that colds are caused by viruses, but you would be surprised on the number of times I see "colds" listed as drug side effect.
We use Ciprodex almost exclusively when there is an eardrum rupture.I would have to see a lot more definitive studies to believe there is a tinnitus link. The fact that you taste the Ciprodex does indicate that your eardrum rupture is still open.
Of course, I have had tinnitus for 15 years and will most likely have it the rest of my life. I believe mine was a result of damage from an inner ear infection. If there was a cure or a known effective treatment, I would try it, but never be convinced that a cure was even possible. I just live with it. Annoying? Yes, but many things annoy me, so I just add to the list along with rude drivers, noisy gum chewers, and movie talkers.
Don't start thinking you will have tinnitus forever. There is a VERY good chance that yours will resolve in a few more week to a month...as soon as that eardrum heals and the inflammation has resolved.
I too did hours of research on Mastoiditis, its basically an infection of the bone/skull behind the ear. That bone is like a honey comb type texture bone that can get infected and from what i read is hard to treat because the antibiotics have trouble getting deep inside of the bone. Honestly from what you are describing it sounds like a middle ear infection not mastoiditis.
Mastoiditis is typically a complication of a MIDDLE EAR infection; the area on the other side of the eardrum. The mastoid sinus, which is located behind the ear, connects to the middle ear.
In the past, this was a deal-breaker when it comes to ear infections, often requiring surgery and a lengthy hospital stay. Now, it is typically just hammered with some potent antibiotics, and only rarely, surgery.
And, thank you sincerely for those very kind comments.
yes..I did researched on it also and i didn't have "signs" of it according to what's said on the websites...that's what the ER doctors diagnosed me with. They also gave me a CT scan to make sure it was not brain fluid leaking. Thanks for the link.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.